Selective serotonin re-uptake inhibitors SSRIs poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Key Points

    1. SSRI poisoning is usually benign and many children and young people are asymptomatic.
    2. Possible symptoms include nausea and less commonly seizures and cardiac dysrhythmias.  Children and young people should also be assessed for serotonin syndrome.
    3. Remember that venlafaxine and desvenlafaxine are serotonin and noradrenaline re-uptake inhibitors [SNRIs] NOT SSRIs, and overdose is potential life-threatening with a risk of delayed seizures, hypotension and cardiac dysrhythmias (See SNRI poisoning guideline).

    For 24 hour advice, contact Victorian Poisons Information Centre 131126 

    Background

    Deliberate or accidental self-poisoning with selective serotonin re-uptake inhibitors [SSRIs] is common and usually follows a benign course. SSRIs are commonly used in the treatment of depression, anxiety and obsessive compulsive disorder in both children and adults.

    Patients requiring assessment:

    • All children and young people with deliberate self-poisoning
    • Ingestion of an unknown quantity
    • Any symptomatic child or young person
    • Children who have accidentally ingested doses greater than threshold for assessment

    Risk Assessment

    Dose requiring medical assessment in paediatric accidental ingestions

    SSRI

    Dose requiring assessment*

    Citalopram     

    >2mg/kg

    Escitalopram

    >1mg/kg

    Fluoxetine

    >5mg/kg or >60mg

    Fluvoxamine

    >10mg/kg or >100mg

    Paroxetine

    >5mg/kg or >60mg

    Sertraline 

    >10mg/kg

    *Note these values do not apply to adolescents or adults please discuss with toxicologist

    History and Examination

    • Clarify the drugs ingested (including co-ingestants and formulations).
    • Ascertain the amounts ingested and when the ingestion occurred.
    • Children and young people who have co-ingested other serotonergic agents are at significantly greater risk of serotonin syndrome (including monoamine oxidase inhibitors, tramadol or serotonin and noradrenaline re-uptake inhibitors [SNRIs]) 

    Initial Symptoms:

    • Overdose is usually benign irrespective of dose and many children and young people remain asymptomatic.
    • Symptoms usually begin within 4 hours of consumption and resolve within 12 hours.
    • Mild symptoms of serotonin toxicity occur in less than 20% of children and young people.
    • Nausea is common.

    Physical examination

    • Evaluate for serotonin syndrome, it can range from mild symptoms to a life-threatening syndrome.
    • Examination is usually unremarkable; infrequently drowsiness, tremor, tachycardia and vomiting can occur.
    • Seizures are uncommon occurring in 2-4% (treat with benzodiazepines).
    • Citalopram or escitalopram overdose can cause cardiac dysrhythmias (wide complex bradycardia and torsade de pointes).
    • SSRI overdose does not commonly cause coma or significantly reduced level of consciousness and this suggests co-ingestion or an alternate cause.
    • Always check for Medicalert bracelet in any unconscious patient, or any other signs of underlying medical condition (fingerprick marks etc).

    Investigations

    12 lead ECG, blood glucose and paracetamol concentration in deliberate self-poisoning.
    Cardiac monitoring and serial ECG if large citalopram or escitalopram ingestion, duration of monitoring will depend on ingestion quantity (discuss with toxicologist).

    Acute Management

    Supportive care
    Serotonin syndrome can be treated with titrated intravenous benzodiazepines (discuss with toxicologist)
    Treat seizures with benzodiazepines
    Cardiac monitoring if large citalopram or escitalopram ingestion
    Observation for 12 hours is recommended based on the pharmacokinetics of the individual SSRIs

    Decontamination

    • SSRI intoxication has an excellent outcome and activated charcoal is rarely indicated 
    • If large ingestion of citalopram or escitalopram discuss with toxicologist as activated charcoal may be recommended

    When to admit/consult local paediatric team, or who/when to phone:

    • Children and young people with accidental ingestion can be observed at home if asymptomatic and ingested dose is less than threshold for assessment
    • Observation for 12hours is recommended in children and young people with deliberate self-poisoning or accidental ingestion where the ingested dose is greater than threshold for assessment
    • Children and young people with symptoms usually only require supportive care for 12-24 hours and can be safely discharged when clinical features of SSRI intoxication resolve
    • Children and young people with citalopram or escitalopram intoxication require on-going cardiac monitoring if QTc abnormal

    Contact Victorian Poisons Information Centre 131126 for advice 

    When to consider transfer to a tertiary centre:

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Discharge Criteria:

    Normal GCS
    Normal ECG
    Period of observation as above
    For deliberate ingestion a risk assessment should indicate that the patient is at low risk of further self harm in the discharge setting

    Discharge information and follow-up:

    Accidental ingestion: Parent information sheet from Victorian Poisons Information centre on the prevention of poisoning  

    Intentional self-harm: Referral to local mental health services e.g. Orygen Youth Health: 1800 888 320   

    Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685  

    Last updated November 2017